Hail, Beaver
- When
- June 29, 5:29 PM EST
- Where
- Beaver County, 0.87 mi NW of Dawson Ridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.710, -80.410
A retrograding upper level low continued to bring the threat for showers and thunderstorms on June 29th. However, with meager instability and shear, most storms were able to remain below severe levels, and only a few strong to severe wind gusts and toppled trees were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A retrograding upper level low continued to bring the threat for showers and thunderstorms on June 29th. However, with meager instability and shear, most storms were able to remain below severe levels, and only a few strong to severe wind gusts and toppled trees were reported. Despite this, a relatively stationary boundary did leave enough focus for some training thunderstorms that produced flooding over portions of Jefferson and Armstrong counties in Pennsylvania; two counties that had already experienced several days of heavy rain and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 29, 12:59 PM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 159 PM EDT SAT JUN 29 2013 .SYNOPSIS... A BROAD UPPER-LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER THE GREAT LAKES INTO NEXT WEEK. PERIODIC DISTURBANCES WILL SUPPORT DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... MUCH OF THE SAME THROUGH TONIGHT. NUMEROUS SMALL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION AMID MODESTLY UNSTABLE ATMOSPHERE. MINIMAL SHEAR AND INSTABILITY WILL KEEP SEVERE WEATHER RISK AT BAY. ACTIVITY WILL TAPER OFF THIS EVENING MUCH LIKE THE LAST FEW NIGHTS. FEW AREAS OF FOG ARE EXPECTED OVERNIGHT. MANNING && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... MODELS AGREE THAT UPPER LOW WILL SHEAR OUT SOMEWHAT BEING REPLACED BY ANOTHER CLOSED LOW TO THE WEST. THIS WILL HELP SHIFT THE DYNAMICS BACK FROM THE EAST COAST TO THIS PART OF THE WORLD. RETREATING SURFACE BOUNDARY WILL BRING GREATER MOISTURE INTO AT LEAST EASTERN PARTS OF THE AREA FROM THE SOUTHEAST TOMORROW AND TOMORROW NIGHT. HARD TO BELIEVE AT THE END OF JUNE THAT WE'LL BE SITTING UNDER AN 80+KT JET. INDIVIDUAL IMPULSES AROUND THE UPPER LOW WILL FORCE CONVECTION IN WAVES AS HAS BEEN ADVERTISED. CURRENT THINKING IS THAT WE'LL BE ABLE TO KEEP SOME OF THE INSTABILITY LIMITED WITH MORE CLOUD COVER. DEEP LAYER SHEAR RETURNS...BUT AGAIN DON'T SEE MORE THAN A STRONG STORM OR TWO ON SUNDAY. MONDAY IS A CHALLENGING DAY... BEST MID AND UPPER TROPOSPHERIC FORCING SHIFTS TO THE WEST AND NORTH WITH THE RETROGRADING UPPER LOW. SURFACE BOUNDARY LOOKS TO BE PLANTED ACROSS THE MIDDLE OF THE FORECAST AREA WITH PWATS AROUND 1.5 INCHES OR SO. LOW CONFIDENCE FORECAST FOR MONDAY...AND KEPT THINGS LARGELY UNCHANGED SAVE FOR SOME TWEAKS TO ADJUST FOR CURRENT SYNOPTIC THINKING. MANNING && .LONG TERM /TUESDAY THROUGH FRIDAY/... SAME OLE-SAME OLE WITH H5 LOW CONTINUING OVER CENTRAL OHIO VALLEY. LOW LEVEL MOISTURE FIELD IN PLACE AND...WITH CONTINUED COOL POOL ALOFT...EXPECT MORE DIURNAL ENHANCEMENT OF PRECIP. IN FACT...SURE LOOKS LIKE WE NEVER EXPERIENCE AN AIR MASS CHANGE. UPPER LOW GRADUALLY FILLS AND MOVES NORTHWARD BY END OF PERIOD AND EXTENSION OF BERMUDA HIGH THEN EXTENDS WESTWARD. CONTINUED CHANCE SHOWERS AND THE POSSIBILITY OF AFTERNOON OR EVENING THUNDERSTORM. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... CONDITIONS WILL BE MUCH LIKE THE LAST FEW DAYS AS SEVERAL UPPER LEVEL DISTURBANCES DROPPING THROUGH A LARGE UPPER LEVEL TROUGH BRING THE CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS. WHILE MAINLY VFR CONDITIONS ARE TO BE EXPECTED...OCCASIONAL MVFR TO IFR RESTRICTIONS WILL BE POSSIBLE...ESPECIALLY IN THE HEAVIER SHOWERS/STORMS DURING THE DAY. OVERNIGHT SOME MVFR FOG COULD ONCE AGAIN OCCUR...ESPECIALLY IN LOCATIONS THAT RECEIVED RAINFALL DURING THE DAY. IFR FOG WILL BE MOST LIKELY AT SITES SIMILAR TO LAST EVENING...KFKL...KDUJ...AND KZZV. MORE OF THE SAME IS EXPECTED SUNDAY. W-SW WINDS LESS THAN 10KTS WILL CONTINUE THROUGH SUNDAY. OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/... OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND OVERNIGHT FOG IS EXPECTED THROUGH MUCH OF THE PERIOD AS SEVERAL UPPER LEVEL DISTURBANCES CROSS THE REGION. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 906 AM EDT SAT JUN 29 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-301315- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 906 AM EDT SAT JUN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 428 PM EDT SAT JUN 29 2013 PAZ008-014-015-022-292100- ARMSTRONG PA-BUTLER PA-CLARION PA-VENANGO PA- 428 PM EDT SAT JUN 29 2013 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTHWESTERN ARMSTRONG...NORTHEASTERN BUTLER...SOUTH CENTRAL VENANGO AND WEST CENTRAL CLARION COUNTIES... AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMLENTON... MOVING NORTHEAST AT 25 MPH. THIS STORM WILL PRODUCE PENNY SIZE HAIL. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... KENNERDELL... EMLENTON... CLINTONVILLE... VAN... KNOX... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4138 7967 4125 7943 4113 7974 4119 7996 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 516 PM EDT SAT JUN 29 2013 OHZ039-049-292200- HARRISON OH-TUSCARAWAS OH- 516 PM EDT SAT JUN 29 2013 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TUSCARAWAS AND NORTHWESTERN HARRISON COUNTIES... AT 514 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF DENNISON...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... UHRICHSVILLE... DENNISON... TAPPAN... STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4047 8133 4035 8114 4030 8134 4035 8138 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 618 PM EDT SAT JUN 29 2013 OHZ041-PAZ020-292300- BEAVER PA-COLUMBIANA OH- 618 PM EDT SAT JUN 29 2013 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIANA AND WEST CENTRAL BEAVER COUNTIES... AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF CHESTER...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLACKHAWK... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4076 8048 4067 8034 4064 8053 4067 8056 KRAMAR
The Pittsburgh radar (KPBZ), 26 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
3 thunderstorm wind, 3 flood, 2 hail, 2 flash flood. Local standard time, as filed.
State official reported trees down along Bradys Run Road.
State official reported one tree down on 7th Ave.
State official reported one tree down on Canal Street.
State official reported flooding on Route 981 and Sub Station Road.
State official reported a mudslide associated with heavy rain near the intersection of PA-1032 and PA-1034.
State official reported flooding at State Route 310 and Buck Run Road.
State official reported that Furnace Run Road was closed due to flooding.
State official reported flooding on River Road, East Branch Road, and Coolspring Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466217, 466218, 466219, 466220, 466221, 466215, 466222, 466223, 466224, 466214.